|Is it time to quit Atripla
Jun 3, 2010
I have gained 25 plus pounds in the belly, having vivid to bad dreams; am suffering from depression, and waking up more tired than when I went to bed- 8 hours+ earlier. I have taken trazadone and when I was complaining about depression, was given Elavil and said to stop the Trazadone. I was sleeping even less and restarted Trazadone and the Elavil. I am still tired and depressed. Would changing to Isentress and Truvada help me overcome the side effects or what. I am in New Mexico and my Dr. is hard headed and says to wait it out. I say, It is my life!!! Perhaps he will listen to you sooner than me.
| Response from Dr. Young
Hello and thanks for your post from our neighbor state.
Your case raises several points.
First, some degree of weight gain isn't uncommon when starting HIV medications. Much of this observation comes from initiating treatment in persons with advanced HIV disease and poor health. So, improving health and reduction of chronic viral symptoms can be associated with increased weight.
A 25 pound wieght gain is much greater than expected from HIV treatment (or a drug side effect) alone. Your clinical history suggests at least a couple of other possibilities- namely depression or depression treatments. Both can be associated with weight gain.
Lastly, if you're having worsened sleep quality and mood after starting on Atripla, it seems entirely possible that these symptoms are either caused by- or worsened by the efavirenz part of Atripla. In such cases, we've successfully switched patients from Atripla to Truvada (tenofovir+FTC) with raltegravir (Isentress). Know that raltegravir is dosed twice daily and rarely associated with insomnia-- these could be factors in your decision making.
So, I hope this helps. Feel free to write back if you think we can be of any further assistance.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.